A 24-year-old previously healthy male presents to the ED with absent vital signs. He is out for a trail run when he becomes trapped in waist deep cold water. When he is found by search and rescue, he is awake with altered mental status. He has a cardiac arrest on retrieval and is found to be severely hypothermic. CPR and ACLS is initiated and he is transferred to the nearest community ED. The resuscitation team is expected to perform ACLS specific to hypothermic arrest. The patient will require intubation, active rewarming, defibrillation and discussion with the ECMO physician on call for transport and ECMO assisted rewarming.
48-year-old male with a recent tracheostomy presents with sudden onset respiratory distress. The patient is unable to be oxygenated or ventilated through the tracheostomy tube. The team must recognize that the tracheostomy tube is either obstructed or displaced. Attempts to correct tracheostomy obstruction with suctioning and cuff deflation are not successful. Removal of the tracheostomy tube is required, followed by either oral intubation or placement of a new tracheostomy tube. The patient improves once oral or stomal intubation is performed. If tracheostomy tube is not removed, the patient worsens and goes into cardiac arrest secondary to respiratory failure.
Pre-notification is sent about an 8-year-old with known seizure disorder coming in via EMS who has been seizing for 7 minutes and is persistently seizing despite intramuscular midazolam. The case will involve managing pediatric status epilepticus and including escalating anti-epileptics, intubation, and handing over to pediatrics.
Securing the airway of a severely traumatized patient is fraught with difficulties. There can be anatomic difficulties associated with facial and neck injuries. There are often physiologic difficulties from uncommon causes of shock (like pericardial tamponade). But emergency physicians have all the skills needed to safely handle any trauma airway!
This is the tenth case in a series we are publishing that make up “The Nightmares Course” - a Sim Bootcamp for new residents. The Nightmares Course at Queen’s University (Kingston, Ontario) was developed in 2011 by Drs. Dan Howes and Mike O’Connor. The course emerged organically in response to requests from first year residents … Continue reading Nightmares Case 10: Anaphylaxis
A 67yr old male with multiple comorbidities is brought by ambulance with a 3-day history of diffuse abdominal pain. The history is vague and the differential of his symptoms remains very broad. He develops significantly worsening pain and hypotension and becomes obtunded. As the patient’s condition deteriorates, the team must initiate management of abdominal pain plus shock and support the hemodynamics with vasopressors/inotropes. The team will need to intubate to facilitate advanced imaging and definitive care.
This case involves a 60-year-old male patient who arrives VSA in PEA after collapsing while eating dinner with family. The collateral history included that he was suspected to be intoxicated. The patient is difficult to bag with EMS. The learner will have to work through the can’t ventilate/can’t oxygenate scenario once they identify that BVM is ineffective.
In this case a 44 y/o M is brought in via EMS after receiving 0.4mg of naloxone for what is suspected to be an opioid overdose. He remains GCS 7 upon arrival in the resuscitation bay. The team will need to work through the differential for altered LoC and will find drug paraphernalia and a loaded weapon on the patient upon inspection. The case will end with successful treatment and consultation with local police with regard to weapon and contraband protocols.
Mr. Johnson, a 60-year old man was found at the bottom of 3 steps at home by his wife. He is obtunded with obvious bruising to head. EMS has placed him in a C-spine collar and provided supplemental oxygen. He was swabbed for COVID yesterday due to a new cough and fever and the results are still pending.
A 44-year-old male presents to the emergency department following the ingestion of an entire bottle of metoprolol. Decontamination strategies should be utilized alongside consultation with poison control. Patient clinically deteriorates as the drug reaches peak effects, requiring IV fluids, atropine, calcium, glucagon, multi-dose vasopressors, high dose insulin, and a discussion around potential salvage therapies.